Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Paducah, KY

May 9, 2003Franklin County, Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2003, 6:29 PM CDT for Franklin County, Jefferson County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2003, 6:29 PM CDT (23:29 UTC)
Expired
May 9, 2003, 7:15 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Franklin County, IL, Jefferson County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
5.6
Supercell composite
21.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 AM CDT, 16 hours 29 minutes earlier.

Area forecast discussion, May 9, 2:00 AM CDT, 16 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI MAY 9 2003

MESOETA PAINTS UPSTREAM CONVECTION INTO NRN REACHES OF FA THIS AM.
THAT MAY WEAKEN THE CAP...IF NOT...MESOETA EJECTS UPPER PERTURBATION
ACROSS FA 18-21Z...WHEN LOWER ATMOSPHERE IS SUFFICIENTLY
DESTABILIZED TO SUPPORT UPDRAFTS. THIS PERTURBATION COULD BE ENOUGH
TO BREAK 9-11C H7 CAP...IF IT IS NOT WEAKENED ALREADY FROM AM
CONVECTION. WL THEREFORE GO UP TO CHC CAT FROM SLIGHT CHC FOR
CONVECTION TODAY. AFTER THAT SHOULD BE A LULL THOUGH A CONTINUING
LOW CHC POP THRU SAT. COLD FRONT STILL POISED FOR SAT NIGHT W/BEST
POPS THEN. STILL AWAITING THE REST OF THE EXTENDED GUIDANCE BUT SO
FAR SUNDAY-POST IS STILL LOOKING COOLER/DRIER TO START THE WORKWEEK
W/NEXT CHC PCPN COMING BY WED-THU. MAY SEEK TO SHIFT FM CONVECTIVE
TO STRATIFORM PCPN MID WEEK NEXT WITH SHOWALTERS WELL INTO THE
POSITIVE RANGE. OTHERWISE ANTICIPATE LTL CHANGE TO GOING FORECAST.

.PAH...NONE.
Hazardous weather outlook, May 9, 5:00 AM CDT, 13 hours 29 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE LOWEST
LAYERS OF THE ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT
THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE DAY WEARS ON.
HOWEVER...WARMING ALOFT COULD CAP OFF THE ATMOSPHERE AND
INHIBIT THUNDERSTORM DEVELOPMENT. AN UPPER AIR DISTURBANCE MOVING IN
THIS AFTERNOON MAY BE JUST ENOUGH TO BREAK THE CAP AND IF IT
DOES...THUNDERSTORM DEVELOPMENT WILL BE QUICK WITH STORMS BECOMING
STRONG TO POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST
CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT
LATE SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Local storm report, May 9, 2:56 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    1NW OTWELL                IN   0.75 INCH HAIL
05/09/03   PIKE                           REPORTED BY TRAINED
                                          SPOTTERS

0247 PM    GLEZEN                    IN   1.00 INCH HAIL
05/09/03   PIKE                           REPORTED BY TRAINED
                                          SPOTTERS

0252 PM    2E CAMPBELLTOWN           IN   1.00 INCH HAIL
05/09/03   PIKE                           REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 9, 3:06 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    WINSLOW                   IN   1.00 INCH HAIL
05/09/03   PIKE                           REPORTED BY PIKE COUNTY
                                          SHERIFFS OFFICE
Special weather statement, May 9, 5:15 PM CDT, 1 hour 14 minutes before
ILZ075-076-080>082-084-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT FRI MAY 9 2003

A CLUSTER OF STRONG THUNDERSTORMS WEST OF I-57 IN ILLINOIS...WILL
CONTINUE TO MOVE EAST AT 35 MPH. STRONG GUSTY WINDS...HEAVY RAIN...
AND SMALL HAIL CAN BE EXPECTED WITH THESE THUNDERSTORMS. THROUGH
600 PM...THE STORMS WILL IMPACT AREAS ALONG AND JUST SOUTH OF I-64...
SUCH AS DUQUOIN...SESSER...TAMAROA....MOUNT VERNON...DAHLGREN...AND
MILL SHOALS.

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:52 PM CDTSevere Thunderstorm WarningPAHPerry38 min
May 9, 6:31 PM CDTSevere Thunderstorm WarningPAHPerry14 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.